Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
158 Doctors are Online

Can abilify cause generalized edema?

User rating for this question
Very Good
Answered by

Practicing since : 2000
Answered : 634 Questions
Can abilify cause generalized edema? I expereinced this after a dose increase from five to ten milligrams, and expeienced the same thing when I took geodon
Posted Thu, 12 Sep 2013 in Mental Health
Answered by Dr. Payman Hajiazim 27 minutes later
Brief Answer:
Hi. it is possible but rare.

Detailed Answer:
Hi there, thanks for asking. One of the rare side effects of this medication is the induction of large, hive-like swelling on the face, eyelids, lips, tongue, throat, hands, legs, feet, or other organs. Since you have mentioned that you have Intestinal lymphangiectasia since birth, you may be more vulnerable to this potential side effect. You can decrease the dose and just wait to see if you are comfortable with the low dose or you may ask your doctor to change it to another medication. Let me know if you have any other question. I wish you a good health.
Above answer was peer-reviewed by
Follow-up: Can abilify cause generalized edema? 9 minutes later
The swelling I have just had now (treated with spironolactone) and that I had with geodon is more like an anasarca. Pitting edema up to the thighs, ascites-like abdominal distention, with chylous ascites, and rales. I was just loaded with fluid, and had to use a rescue inhaler to open the airways which were loaded with fluid. I did not go to the doctor, just called her on the phone, because I thought it was from hypoalbumin from a terrible diet over along period. The swelling did not seem at all of an anaphylactic type reaction. No rash was present at any time, nor was there any pruritis. That is why I am debating; Abilify vs lymphangiectasia as the cause of the massive and sudden edema.
Answered by Dr. Payman Hajiazim 3 hours later
Brief Answer:
Hi, it depends on the duration it has happened.

Detailed Answer:
Hi there, thanks again. It depends on the duration of time that it has formed. If has happened after several weeks to months, it could be related to Abilify cince it can cause weight gain. If has happened in a shorter time, it could be related to edema. Let me know about it. thanks.
Above answer was peer-reviewed by
Follow-up: Can abilify cause generalized edema? 8 minutes later
This happened within the course of less than a week. Weight gain documentable of twenty pounds in one week time, with no change in diet. The weight gain of twenty pounds with Geodon happened over the course of two weeks, and we blamed the Geodon, but geodon is known to cause edema. Abilify is not. Plus there was rapid resolution with spironolactone and increased protein in the diet,and I continue to take the Abilify. I still have distended abdomen, which has been a long-term condition for me.

What was so remarkable about this weight gain was the massive edema in all extemeties, almost like one would see in a protein malnutrition edema. Pitting edema up past the knees, in the hands, in the sacrum. Edema in the face.

Thank you for your help with this XXXXXXX Loewe
Answered by Dr. Payman Hajiazim 10 minutes later
Brief Answer:
It should be an edema state.

Detailed Answer:
Hi XXXXXXX thank you indeed for letting me know. Any time.
Above answer was peer-reviewed by
Follow-up: Can abilify cause generalized edema? 4 minutes later
What does that mean, it should be an edema state? I think you are saying the edema was NOT caused by the abilify. Am I correct?
Answered by Dr. Payman Hajiazim 4 minutes later
Brief Answer:
Exactly, it could be due to several things.

Detailed Answer:
Hi again, exactly, I mean that it could be related to change in synthyroid level in blood (which can cause edema) or other drug-drug interactions (in liver for example) which can cause edema. I checked them for you and there is no special thing in the medical literature in this regard at this point. I am glad that you feel better with lowering the dose. Is it clear for you now? Best wishes.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor